Ogimaa, health unit issue warnings
WIIKWEMKOONG – On Friday, Wiikwemkoong Ogimaa Duke Peltier issued a statement to Wiikwemkoong residents, warning of fatal narcotics that may be circulating the community that caused two overdoses on Thursday, May 21, with one of the overdoses resulting in a fatality.
The ogimaa said in a statement that the overdoses are suspected to be the result of narcotics laced with opiates.
“We would like to express our sincere condolences to the family and our prayers to the individual who lost their life,” Ogimaa Peltier said.
“We want people to be safe,” the ogimaa told The Expositor. “We understand there’s addictions, but we want people to be as safe as they can.”
On Friday evening, May 22, Public Health Sudbury and Districts issued a warning that it had received multiple reports of overdoses in the Sudbury and Manitoulin districts.
Just three days later, on Sunday, May 24, members of the Wikwemikong Tribal Police Service (WTPS) Crime Reduction Unit, WTPS Patrol Division and the Ontario Provincial Police executed a Controlled Drugs and Substances Act (CDSA) search warrant in the community of Wiikwemkoong.
As a result of the investigation, officers seized a quantity of controlled drugs and substances. In addition, officers also seized a sum of Canadian currency as proceeds of crime, including multiple cell phones and paraphernalia consistent with trafficking.
As a result of the investigation, a 25-year-old female of Wiikwemkoong has been arrested and charged with the following: traffic in Schedule 1 substance, cocaine; two counts of traffic in Schedule 1 substance, other drugs; adult distribute over 30 grams of dried cannabis (or equivalent); and possession of property obtained by crime under $5,000.
The ogimaa is urging residents to carry a life-saving naloxone kit, which can be obtained for free from Naandwe Miikaan, Wikwemikong Health Centre and Mereb Pharmacy. Naandwe Miikaan is available 24 hours a day by calling 705-859-1390. Should you need a naloxone kit, please call them.
Elsewhere on Manitoulin, naloxone kits can be obtained at any pharmacy, for free.
Overdose symptoms can include blue lips or nails, dizziness and confusion, the person can’t be woken up, choking, gurgling or snoring sounds, slow, weak or no breathing and drowsiness or difficulty staying awake.
In response to these occurrences, Wiikwemkoong has additional community resources available: Crisis Response Team, 705-348-1937; Harm Reduction Outreach (on-call), 705-280-9310; North Shore Overdose Prevention Line, 1-888-853-8542; and Naandwe Miikaan, available 24/7, 705-859-1390.
“Please understand that ogimaa and council, along with Wiikwemkoong health services and the Wikwemikong Tribal Police Service are working diligently to keep our community safe,” the statement from Ogimaa Peltier said. “Wiikwemkoong’s health organizations have immediately responded to the element of our community most at risk by notifying them of the dangerous substance in circulation.”
The accused, whose name cannot be released pending a formal swearing of the charges, was released on an undertaking for court on July 7.
As of July 1, 2019, the WTPS has deployed a Crime Reduction Unit (CRU) comprised of one detective sergeant and two detective constables. These experienced criminal investigators work in concert to be a proactive, problem-solving response to eliminate and disrupt criminal activities in the greater Wiikwemkoong area.
“With concerns of substance abuse in and around our community, the CRU is mandated to identify local community drug dealers, investigate their illegal activities and lay appropriate charges,” a press release from the WTPS states.
The public is reminded to please contact WTPS with any information regarding the illicit sale of controlled and illegal substances or to contact Crime Stoppers at 1-(800) 222-8477 (TIPS).
If you or someone you know is suspected of having an overdose, call 911 immediately.